Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 14, 2021Garfield County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 14, 2021, 3:06 PM MDT for Garfield County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 3:06 PM MDT (21:06 UTC)
Expired
Jul 14, 2021, 3:45 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT

County Garfield County, UT

The radar

The Cedar City radar (KICX), 117 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS85 KSLC 142106
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
306 PM MDT Wed Jul 14 2021
 
UTZ125-128-142145-
South Central Utah UT-Southern Mountains UT-
306 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY
UNTIL 345 PM MDT...

At 305 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Escalante...moving south at 15 mph.

Penny to nickel size hail and wind gusts up to 50 mph will be
possible.

Locations impacted include...
Escalante and Boulder. 

This includes Utah Route 12 between mile markers 54 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3790 11172 3791 11140 3760 11127 3757 11168
TIME...MOT...LOC 2105Z 347DEG 12KT 3784 11158 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 14, 11:10 AM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 14, 11:10 AM MDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1110 AM MDT Wed Jul 14 2021

.SYNOPSIS...High pressure will slowly build across the region
through the remainder of the week bringing a slight warming
trend. Moisture will remain in place across central and southern
Utah during this time.

&&

.DISCUSSION...Morning satellite imagery and objective analysis
show a mid level ridge centered over southern NV/southeast CA,
while downstream a weak shortwave feature is noted translating
east across western CO. In its wake skies have mostly cleared
across much of southern Utah this morning, where surface dew
points in the mid to upper 50s and satellite-derived PW values in
excess of 1 inch remain across the lower elevations.

Anticipate convection will initiate across the higher terrain by
early afternoon, and forecast storm motions propagate this
activity down-drainage through the Capitol Reef, Glen Canyon, and
Grand Staircase regions. This will yield a favorable setup for
flash flooding across these areas this afternoon and evening, and
have issued a Flash Flood Watch for the lower elevations of
southern Utah roughly along and east of Highway 89. Further west
around the Zion and St George areas the flash flood threat is
more uncertain and tied to convection moving out of east central
NV mid to late evening. As such have left these areas out of the
watch for now, but will monitor convective trends closely.

&&

.AVIATION...KSLC...Gusty southerly winds to 22kt will occur until
about 19Z before shifting to the NW. There is a 30% chance of
thunderstorms impacting the terminal about 00-02Z with outflow
wind potential of 35-40kt.

Rest of Utah and southwest Wyoming...Scattered showers and
thunderstorms are expected from about Provo southward this
afternoon through midnight. Locally heavy rain will reduced visby
to MVFR levels and microburst winds to 35kts. Isolated
thunderstorms between Provo and Ogden eastward this afternoon into
early evening.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ128>131.

WY...None.
&&

Seaman/Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 14, 4:32 AM MDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
432 AM MDT Wed Jul 14 2021

UTZ101>131-WYZ021-151045-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
432 AM MDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop once again today, with the
greatest chances across central and southern Utah this
afternoon and evening, where locally heavy rainfall may lead to
the potential for isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional showers and thunderstorms are in the forecast both
Thursday and Friday, although areal coverage will become gradually
less extensive during this time. Hot temperatures will again
build into Utah and southwest Wyoming this weekend with near-
record high temperatures once again possible. Monsoonal moisture
is expected to gradually expand northward by early next week
bringing renewed shower and thunderstorm chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 14, 1:36 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
136 PM MDT Wed Jul 14 2021

UTZ113-114-142015-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
136 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUCHESNE COUNTY
UNTIL 215 PM MDT...

At 135 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 7 miles west of Starvation Reservoir, or 10 miles
west of Duchesne...moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Duchesne and Starvation Reservoir.

This includes the following highways...
 US Route 40 between mile markers 71 and 92.
 Utah Route 35 between mile markers 48 and 52, near mile marker 58,
and between mile markers 61 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4015 11073 4032 11062 4022 11026 3998 11043
TIME...MOT...LOC 1935Z 299DEG 9KT 4021 11060

Church
Special weather statement, Jul 14, 2:28 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
228 PM MDT Wed Jul 14 2021

UTZ125-128-142130-
South Central Utah UT-Southern Mountains UT-
228 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD AND NORTH
CENTRAL KANE COUNTIES UNTIL 330 PM MDT...

At 227 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 10 miles northeast of Henrieville, or 14 miles
southwest of Escalante...moving southeast at 10 mph.

Penny to nickel size hail and wind gusts up to 50 mph will be
possible.

This storm will remain over mainly rural areas of south central
Garfield and north central Kane Counties.

This includes Utah Route 12 between mile markers 33 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3770 11202 3776 11177 3757 11145 3737 11186
TIME...MOT...LOC 2027Z 322DEG 8KT 3765 11182

Church
Special weather statement, Jul 14, 3:06 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
306 PM MDT Wed Jul 14 2021

UTZ125-128-142145-
South Central Utah UT-Southern Mountains UT-
306 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY
UNTIL 345 PM MDT...

At 305 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Escalante...moving south at 15 mph.

Penny to nickel size hail and wind gusts up to 50 mph will be
possible.

Locations impacted include...
Escalante and Boulder.

This includes Utah Route 12 between mile markers 54 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3790 11172 3791 11140 3760 11127 3757 11168
TIME...MOT...LOC 2105Z 347DEG 12KT 3784 11158

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:02 PM MDTSpecial Weather StatementSLCBeaver, Iron58 min
Jul 13, 7:10 PM MDTSpecial Weather StatementSLCIron65 min
Jul 13, 8:14 PM MDTSpecial Weather StatementSLCWashington61 min
Jul 14, 9:32 AM MDTFlash Flood WatchSLCEmery, Garfield, Kane, San Juan, Sevier, Washington and 1 more12 hr
Jul 14, 1:36 PM MDTSpecial Weather StatementSLCDuchesne39 min
Jul 14, 2:27 PM MDTFlash Flood Warning Considerable damage threatSLCCarbon2 hr
Jul 14, 2:28 PM MDTSpecial Weather StatementSLCKane62 min
Jul 14, 3:31 PM MDTSevere Thunderstorm WarningSLCGarfield29 min
Jul 14, 3:45 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane, San Juan6 hr
Jul 14, 4:01 PM MDTSevere Thunderstorm WarningSLCIron44 min
Jul 14, 4:21 PM MDTSpecial Weather StatementSLCCarbon39 min
Jul 14, 4:39 PM MDTSevere Thunderstorm WarningSLCIron66 min
Jul 14, 4:54 PM MDTAreal Flood AdvisorySLCIron111 min
Jul 14, 5:04 PM MDTSpecial Weather StatementSLCSalt Lake41 min
Jul 14, 5:06 PM MDTSpecial Weather StatementSLCEmery54 min
Jul 14, 5:20 PM MDTSpecial Weather StatementSLCKane40 min
Jul 14, 5:29 PM MDTAreal Flood AdvisorySLCIron2 hr
Jul 14, 5:35 PM MDTSevere Thunderstorm WarningSLCEmery40 min
Jul 14, 5:42 PM MDTSpecial Weather StatementSLCUtah48 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.